Virginia, 2009

Hail and Damaging Wind in Virginia, April 20, 2009

April 20, 2009 · NWS LWX · 10 events in 3 counties and zones

A storm system over the Great Lakes allowed a surface front to retreat northward through the mid-Atlantic, with thunderstorms developing along the feature across northern Virgina and southern Maryland during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A storm system over the Great Lakes allowed a surface front to retreat northward through the mid-Atlantic, with thunderstorms developing along the feature across northern Virgina and southern Maryland during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 20, 2:26 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 20, 2:26 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT MON APR 20 2009

.SYNOPSIS...
UNSETTLED WEATHER IS EXPECTED THROUGH TUESDAY NIGHT AS A DEEP
UPPER LOW PRESSURE SYSTEM REMAINS OVER THE EASTERN UNITED STATES.
SLIGHTLY COOLER WEATHER WILL ARRIVE MID-WEEK BEHIND A COLD FRONT
BEFORE A STRONG TEMPERATURE RECOVERY LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
OCCLUDED LOW NOW OVER LWR MI AT SFC. OCCLUSION EXTENDS SE INTO WV
WITH AN COLD FRONT SOUTH FROM THERE TO THE FL PANHANDLE. A BULGING
WARM FRONT /THE KEY TO INSTABILITY FOR THE CWA/ EXTENDS ACROSS VA.
THIS WARM FRONT HAS BEEN SLOWLY LIFTING NORTH ACROSS VA WITH MID 60S
TO LOW 70S NOW /AT 18Z/ ALONG A LINE FROM KFYJ KRIC KFVX. CLOUDS
BREAK SOUTH OF THE FRONT WITH ISOLATED SHRA /WITH ISO LTG/. THE
BULGE IS ALONG THE BLUE RIDGE WITH KLYH SOCKED IN WITH NLY FLOW AT
60F. FURTHER FRONTAL BULGING...ESSENTIALLY CREATING AN EMBEDDED SFC
MESOLOW...SHOULD CROSS SOUTHERN MD AND REACH AS FAR NORTH AS DCA AND
FAR WEST AS KCJR BY 21Z...BRINGING BROKEN SKIES AND UPPER 60S TEMPS.

EXPECT SHRA/TSRA ACTIVITY TO INCREASE OVER THE NEXT TWO HOURS THE
THE SECTOR AHEAD OF THE COLD FRONT WITH CONVECTIVE STORMS
POTENTIALLY REACHING SEVERE CRITERIA. A TORNADO WATCH IS IN EFFECT
UNTIL 02Z FOR SOUTHERN MD AND CENTRAL/ERN VA.

THE COLD FRONT CROSSES THE AREA...REACHING THE BAY BY 06Z. WITH
AMPLE LOW LEVEL MOISTURE...EXPECT FOG TO SETUP ACROSS THE CWA
TONIGHT...INCLUDED PATCHY AT THIS TIME AS MIXING AND CLOUD COVER
SHOULD KEEP IT FROM BEING DENSE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
THE UPR LOW OVER THE GREAT LAKES AMPLIFIES INTO A TROUGH OVER THE
MIDWEST WITH A SHORTWAVE WRAPPING AROUND THE SYSTEM...AND ACROSS THE
CWA TOMORROW AFTERNOON. INCLUDED THUNDER IN THE GRIDS FOR THE
AFTERNOON HOURS THOUGH THINK THE CONVECTION WILL BE MAINLY LINEAR.

MORNING LOW CLOUDS GIVE WAY TO SCATTERED MID LEVEL CLOUDS /DENSER
ACROSS WRN SLOPES/ WITH DOWNSLOPING FLOW. TEMPERATURES REBOUND
TOWARDS 70F /PARTICULARLY S AND E/ BEFORE AFTERNOON CONVECTIVE
STORMS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
DP UPR TROF RMNS OVER ERN CONUS THRU WED. SVRL VORT LOBES MOVE
AROUND SRN PERIPHERY OF UPR TROF...WITH VORT MAX TUE NGT DRIVING A
CDFNT THRU FCST AREA. WILL RETAIN POPS TUE NGT AND WED...WITH PCPN
BCMG MORE CONFINED TO UPSLP-FAVORED AREAS OF ALLEGHENY FRONT WITH
TIME. COLD AIR ALOFT WILL PROMOTE RAIN MIXING WITH SNOW TUE NGT
AND WED NGT ON WEST-FACING SLOPES.

DRY THU AS MSTR WILL BE DISPLACED BY BUILDING SFC HIPRES. RECOVERY
XPCD FRI AS UPR RDG ASSERTS ITSELF. PASSAGE OF SUBTLE SHRTWV TROF
CONTS TO BE SHOWN IN MODELS FOR FRI. HAVE RETAINED SLGT CHC SHRA
IN GRIDS.

MAXIMA APRCHG 80 FOR THE WKEND AS SWLY FLOW ALOFT FOSTERS STG SLY
WINDS AND INCRG MSTR.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ELY FLOW CONTINUES ACROSS THE AREA WITH GUSTS NEAR THE BAY GUSTING
TO AROUND 20 KT. WARM FRONT APPROACHES FROM THE SOUTH WITH WINDS
VEERING TO SELY.

CONVECTIVE STORM DEVELOPMENT INCREASES LATER THIS AFTERNOON WITH
STRONGEST STORMS ACROSS VA...THOUGH LIGHTNING IS POSSIBLE ACROSS THE
DC AREA AND UP AND NEAR THE BAY.

COLD FRONT CROSSES THE AREA FROM THE W/SW FROM 03Z TO 09Z WITH VSBYS
LOWERING AFTER STORMS. EXPECT IFR CIGS TO RETURN /MAINTAIN IFR
ACROSS NORTH OF DC AND WEST OF THE BLUE RIDGE/.

SCT SHRA TUE EVE MAY LOCALLY REDUCE VSBYS AND CIGS. CHC OF PCPN
WILL DECR ACRS TERMINALS THRU WED AS STG WLY WINDS ARRIVE WITH
CDFNT.

&&

.MARINE...
SCA OUT FOR WATERS UNTIL MIDNIGHT FOR ELY WINDS BECOMING SLY AHEAD
OF A COLD FRONT THAT CROSSES TONIGHT. CONVECTIVE
STORMS...PARTICULARLY ACROSS SLY WATERS WITH A TORNADO WATCH SOUTH
OF NORTH BEACH AND THE TIDAL POTOMAC BELOW INDIAN HEAD.

WINDS EASE LATE TONIGHT...THEN BECOME SWLY AROUND SUNRISE. CHANCE OF
THUNDERSTORMS TOMORROW...PARTICULARLY IN THE AFTERNOON AS A
SECONDARY DISTURBANCE CROSSES THE MID ATLANTIC. STORMS WITH GUSTY
WINDS POSSIBLE.

SMALL CRAFT ADZY CONDITIONS PSBL AGAIN WED AFTN AND EVE AS CDFNT
ARRIVES WITH GUSTY WLY WINDS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530>537.

&&

BAJ/KRAMAR
Hazardous weather outlook, Apr 20, 5:09 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
609 PM EDT MON APR 20 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
609 PM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA LATE THIS
AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE...
AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL
BE FROM 4 PM TO 10 PM. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR
SOUTHERN MARYLAND...THE NORTHERN PIEDMONT REGION AND ADJACENT
WATERS.

MINOR COASTAL FLOODING IS LIKELY ALONG THE WESTERN SHORE OF THE
CHESAPEAKE BAY TONIGHT. WATER LEVELS OF ONE TO TWO FEET ABOVE
NORMAL ARE ANTICIPATED.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND
CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS MAY PERSIST ACROSS THE WATERS
TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-211000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
609 PM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH
EARLY THIS EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE...
MAINLY EAST OF THE BLUE RIDGE. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE FROM 4 PM TO 10 PM. DAMAGING WINDS AND LARGE HAIL
ARE THE PRIMARY THREATS...ALTHOUGH ISOLATED TORNADOES WILL BE
POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR THE
NORTHERN PIEDMONT REGION AND CENTRAL FOOTHILLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

In the hours before

Special weather statement, Apr 20, 4:04 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 PM EDT MON APR 20 2009

VAZ036-037-202130-
NELSON VA-ALBEMARLE VA-
504 PM EDT MON APR 20 2009

...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 504 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTH OF WINTERGREEN...MOVING NORTHEAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE CROZET.

WIND GUSTS TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

SMZ
Special weather statement, Apr 20, 5:20 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT MON APR 20 2009

VAZ039-050-051-202245-
ORANGE VA-MADISON VA-CULPEPER VA-
620 PM EDT MON APR 20 2009

...STRONG THUNDERSTORMS TO AFFECT ORANGE...MADISON AND CULPEPER
COUNTIES...

AT 620 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTH
OF GORDONSVILLE IN WESTERN ORANGE COUNTY VIRGINIA...AND MOVING
NORTHEAST AT 35 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE ORANGE
AND CULPEPER.

BRIEF WIND GUSTS UP TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM.

SMZ
Special weather statement, Apr 20, 5:30 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT MON APR 20 2009

VAZ021-WVZ054-202300-
HIGHLAND VA-PENDLETON WV-
630 PM EDT MON APR 20 2009

...SHOWERS AND THUNDERSTORMS TO AFFECT HIGHLAND AND PENDLETON
COUNTIES...

AT 627 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED
THUNDERSTORMS OVER WESTERN PARTS OF PENDLETON AND HIGHLAND COUNTIES
...EXTENDING ALONG A LINE FROM CHERRY GROVE TO 3 MILES SOUTHWEST OF
BOLAR...MOVING EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED BY THESE STORMS INCLUDE POSSUM
TROT...HARPER...WILLIAMSVILLE...SIRONS MILL...CLOVER
CREEK...MCDOWELL...DOE HILL...FRANKLIN...RUDDLE AND DEER RUN.

WIND GUSTS OF UP TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
LINE OF SHOWERS AND STORMS.

SMZ
Special weather statement, Apr 20, 5:44 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
644 PM EDT MON APR 20 2009

VAZ050-056-202315-
ORANGE VA-SPOTSYLVANIA VA-
644 PM EDT MON APR 20 2009

...STRONG THUNDERSTORMS TO AFFECT ORANGE AND SPOTSYLVANIA COUNTIES...
...TORNADO WATCH IN EFFECT UNTIL 10 PM EDT...

AT 643 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF THORNHILL...MOVING NORTHEAST AT 30 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
THORNHILL...LAHORE...BELMONT...VERDIERSVILLE...MINE RUN...GOLD
DALE...PARKER...LOCUST GROVE AND LOGAN.

BRIEF WIND GUSTS OF UP TO 35 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM.

SMZ

The radar

The Sterling radar (KLWX), 81 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Spotsylvania

When
April 20, 6:27 PM EST
Where
Spotsylvania County, 1.63 mi W of Leavells
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.250, -77.550

Nickel sized hail was reported 5 miles southwest of Fredericksburg.

Hail, Fredericksburg (C)

When
April 20, 6:35 PM EST
Where
Fredericksburg (C) County, 4.04 mi WSW of Fredericksburg Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.250, -77.520

Nickel sized hail was reported at Leavells Road.

Hail, Spotsylvania

When
April 20, 6:35 PM EST
Where
Spotsylvania County, 1.77 mi WNW of Concord Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.280, -77.510

Nickel sized hail was reported in the four mile fork area.

Hail, Fredericksburg (C)

When
April 20, 6:43 PM EST
Where
Fredericksburg (C) County, 0.69 mi N of Fredericksburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.310, -77.470

Penny sized hail was reported in the northeast portion of the City of Fredericksburg.

Hail, Fredericksburg (C)

When
April 20, 6:43 PM EST
Where
Fredericksburg (C) County, 1.08 mi W of Fredericksburg
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
38.300, -77.490

One to two inch hail was reported to be denting cars in the City of Fredericksburg.

Thunderstorm Wind, Fredericksburg (C)

When
April 20, 6:43 PM EST
Where
Fredericksburg (C) County, 1.08 mi W of Fredericksburg
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.300, -77.490

Multiple trees down at U.S. Highway 1 and Route 3 near the National Guard Armory.

Hail, Fredericksburg (C)

When
April 20, 6:43 PM EST
Where
Fredericksburg (C) County, 1.08 mi W of Fredericksburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.300, -77.490

Penny sized hail was reported in the City of Fredericksburg.

Hail, King George

When
April 20, 7:00 PM EST
Where
King George County, 0.88 mi SW of Passapatanzy
Measured
1 in hail
Reported by
County Official
Coordinates
38.290, -77.330

Quarter sized hail was reported on Oakland Drive.

Hail, King George

When
April 20, 7:15 PM EST
Where
King George County, 2.07 mi N of Comorn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.310, -77.220

Nickel sized hail was reported 2 miles southeast of Fairview Beach.

Hail, King George

When
April 20, 7:17 PM EST
Where
King George County, 1.76 mi NW of Ambar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.340, -77.200

Penny sized hail was reported 2 miles east-northeast of Fairview Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159514, 159519, 159521, 159524, 159527, 159529, 159530, 159531, 159532, 159533.